Dr Kok Jaan Yang, a Senior Consultant focusing on palliative medicine from Parkway Cancer Centre, addresses some misconceptions of cancer pains and the use of the strong opioids.
It is not uncommon for advanced cancer patients to suffer from cancer pain. Strong opioids such as morphine or oxycodone are commonly prescribed to manage moderate to severe cancer pain. However, many fear the side effects of these strong opioids.
Misconception 1: All cancer patients suffer from severe pain
Many patients think all cancer patients will suffer from severe cancer pain. But the reality is some of them do not.
Some studies suggest that as many as one in four patients with advanced cancers do not suffer from cancer pain. About one in four may have severe cancer pain, while the others experience either mild or moderate cancer pain.
Misconception 2: All cancer pains are managed by morphine or other strong opioids
Strong opioids such as morphine, oxycodone and fentanyl are just one category of medications used to control cancer pain.
Cancer patients with mild or moderate cancer pain are usually prescribed medications like paracetamol and/or non-steroidal anti-inflammatory drugs (such as diclofenac, naproxen and celecoxib).
Weak opioids (such as codeine and tramadol) may be added. Drugs such as morphine, oxycodone or fentanyl are used only to deal with more severe cancer pain.
If a patient also experiences neuropathic (nerve) pain, where pain is caused by the nerve being damaged or affected, other drugs such as Lyrica or gabapentin may be prescribed as well for pain relief.
Misconception 3: Morphine has many intolerable side effects
There are three common side effects for patients on morphine or strong opioids –drowsiness, nausea and vomiting, as well as constipation. These side effects can be managed relatively easily.
Drowsiness is usually experienced when the patient first starts on the drug or when the dose is increased – it usually improves after a few days. If drowsiness persists or becomes more severe, the dosage can be reduced or the drug can be stopped.
Nausea and vomiting affects only about one in three users and can be easily countered with anti-vomiting drugs such as metoclopramide or domperidone. Many patients who take morphine or strong opioids for some time get accustomed to the medication and no longer experience nausea and vomiting.
Opioid-induced constipation is a more common side effect which can be easily managed by drinking lots of fluid and by taking common laxatives such as senokot or lactulose.
Misconception 4: Taking morphine regularly may lead to addiction
Patients who take strong opioids for cancer pain under the advice of an experienced doctor will not become addicted. When the pain is relieved by other means, such as radiotherapy for cancer bone pain, the morphine dose can be reduced significantly or even stopped.
Misconception 5: Morphine should be used only as a last resort, especially when death is near
The decision to use morphine is based on the need to manage pain and not how close the patient is to death.
Many patients – regardless of their prognosis – gain significant pain relief from the use of strong opioids. When pain is relieved, the patient’s quality of life improves too.
Misconception 6: You can die from using morphine
The use of morphine or strong opioids does not lead to death, especially if it is started at a low dose and increased gradually. However, when a strong opioid is started or increased when a patient is very ill and is dying from a life-threatening disease, the blame often mistakenly falls on the opioid when the patient dies.
The harsh reality is that the patient would have died from the illness whether a strong opioid was given. However, the relief from pain and breathlessness may have made the patient’s final moments less painful.
Misconception 7: All patients who are dying should be given morphine to ensure that they do not suffer pain
Not all patients who are dying are in pain or in distress and taking strong opioids are not required. In fact, taking them when they are not required may result in patients experiencing unnecessary side effects.